Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Goodland, KS

August 1, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 1, 2018, 7:32 PM MDT for Kit Carson County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 7:32 PM MDT (01:32 UTC)
Expired
Aug 1, 2018, 8:00 PM MDT
In force
28 min
Issued by
NWS Goodland, KS

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS83 KGLD 020132
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
732 PM MDT WED AUG 1 2018
 
COZ091-020200-
Kit Carson County CO-
732 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 800 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving southeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Seibert and Vona. 

This includes Interstate 70 in Colorado between mile markers 401 and
414.
 
LAT...LON 3932 10302 3938 10289 3920 10252 3908 10270
TIME...MOT...LOC 0131Z 302DEG 21KT 3927 10283 

$$

DDT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 4:20 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 1, 4:20 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
420 PM MDT Wed Aug 1 2018

.SHORT TERM...(This evening through Thursday)
Issued at 101 PM MDT Wed Aug 1 2018

Latest upper air analysis and satellite imagery shows the ridge
centered over the Desert Southwest. Rounding the ridge were
numerous short wave troughs. Accompanying one of these troughs
was a corridor of stratocumulus which will provide some shade to
the eastern portion of the forecast area this afternoon.

For the rest of the afternoon an upper level short wave trough
will deepen over Central Colorado, extending into Kit Carson and
Cheyenne Counties. There should be isolated to scattered storm
activity with this trough. Am not expecting any severe
thunderstorms due to the trough coming through in the early
evening when the peak heating has long since ended. Any storm
activity will be south of Cheyenne County by 9 PM MT.

Tonight lows will be a few degrees warmer than last night as WAA
moves into the forecast area with the southerly winds.

Thursday there will be no change in the weather pattern. With a
dry environment over the forecast area, am not expecting any storm
activity to occur. Highs will warm into the 90s, the first time in
roughly a week.

.LONG TERM...(Thursday night through Wednesday)
Issued at 101 PM MDT Wed Aug 1 2018

A longwave upper-level trough over the eastern United States this
week will continue to lift out of the Mississippi River Valley and
progress eastward toward New England. Meanwhile, the upper-level
ridge will persist in the southwest United States for the
foreseeable future. This will lead to generally weak northerly upper-
level flow over the Central High Plains, and generally sunny
conditions, until Friday. High and low temperatures are expected to
warm back up into the low 90s and mid 60s, respectively. These
temperatures are expected to persist through the end of the forecast
period next Wednesday.

Starting Friday, shower and thunderstorm chances come back into the
picture for the Tri-State Region. A pronounced shortwave trough will
come off the Rocky Mountains and provide ample forcing for ascent
Friday afternoon and evening, despite weaker upper-level flow. With
the passing of this feature, chances for showers and thunderstorms
will generally be over 50% for almost all of the area at some point
Friday evening. It is not yet known for sure if there will be any
severe weather associated with this on Friday, but the small
possibility remains.

Heading into the weekend, a jet streak formed between an incoming
upper-level trough in the Pacific Northwest and the persistent ridge
in the southwest United States will promote northwest flow aloft and
the potential for more shortwave troughs which may enhance the
chance for showers and thunderstorms Saturday and Sunday. Rain
chances are spottier than Friday however, with chances generally
around 20-30% for the Tri-State Region both Saturday and Sunday
afternoon and evening.

Beginning on Monday this coming week, the ridge over the southwest
United States will strengthen and expand northward. Upper-level flow
will generally be from the north-northwest at this time, with little
expected forced ascent from the large scale subsidence associated
with the ridge. Despite this, shortwave upper-level troughs and
relatively warm, moist air could locally lead to some showers and
thunderstorms in the afternoon and evening for the Central High
Plains Monday, Tuesday, and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 415 PM MDT Wed Aug 1 2018

For KGLD and KMCK, vfr conditions expected through the period.
Both terminals will see a light south to southeast wind under
10kts through the night with a slowly increase toward 12kts from
the south at KGLD at the end of the period. Only some mid and high
level clouds expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...PATTON
AVIATION...99
Hazardous weather outlook, Aug 1, 10:50 AM MDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1050 AM MDT Wed Aug 1 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1050 AM MDT Wed Aug 1 2018 /1150 AM CDT Wed Aug 1 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms may move across portions of Kit
Carson and Cheyenne Counties in East Central Colorado between 5 PM
MDT and 9 PM MDT. Any severe thunderstorms which develop should
remain southwest of these counties.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

JTL

In the hours before

Special weather statement, Aug 1, 7:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
732 PM MDT WED AUG 1 2018

COZ091-020200-
Kit Carson County CO-
732 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 800 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving southeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 401 and
414.

LAT...LON 3932 10302 3938 10289 3920 10252 3908 10270
TIME...MOT...LOC 0131Z 302DEG 21KT 3927 10283

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:05 PM MDTSpecial Weather StatementGLDKit Carson25 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.